Virginia, 2020

Flooding in Virginia, April 13 to 14, 2020

April 13 to 14, 2020 · NWS LWX · 14 events in 5 counties and zones

Copious amounts of moisture along with strong lift from a cold front led to areas of heavy rainfall on the 13th. The heavy rain caused instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Copious amounts of moisture along with strong lift from a cold front led to areas of heavy rainfall on the 13th. The heavy rain caused instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 13, 2:57 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 13, 2:57 AM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
357 AM EDT Mon Apr 13 2020

.SYNOPSIS...
Low pressure will continue to strengthen as it passes by to our
west this morning. The cold front associated with the low will
pass through late this afternoon into this evening. High
pressure will briefly build overhead late tonight into Tuesday
as the boundary stalls to the south. A wave of low pressure will
track along the boundary late Tuesday into Wednesday and high
pressure will return for Thursday. Low pressure may impact the
area late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure will continue to strengthen as it moves into the
Great Lakes this morning. A potent shortwave associated with
this system will pass through our area during this time and the
longwave upper-level trough will be negatively tilted. Deep
moisture from the Gulf of Mexico has advected into our area
early this morning, and PWATS are expected to top out above 1.5"
for many locations. This is well above normal for this time of
year. The moisture combined with a very strong low-level jet
and the shortwave energy will cause widespread showers through
mid-morning along with scattered thunderstorms. Rain will be
heavy at times, and this does pose a concern for localized
flooding. However, given recent dry conditions and the fact that
the dry slot should move overhead by mid-morning (cutting off
shower coverage), this should keep the flood threat isolated
for most areas. However, did issue a Flash Flood Watch for the
Potomac Highlands of Virginia into central Virginia where a
little more elevated instability may enhance rainfall rates
this morning.

Thunderstorms may contain gusty winds early this morning and
even a spin up cannot be ruled out. However, SBCAPE values
should remain low during this time so any threat will be
localized.

The dry slot will move in around mid-morning, and when combined
with the increased warm advection, this should enhance
instability and have it rooted within the boundary layer. The
coverage of precipitation may diminish some, but strong to
severe thunderstorms are possible during this time. Given the
long an curved hodographs, damaging winds, large hail and
tornadoes are all a threat with linear segments and supercells
possible. The best chance for severe storms will be between 9
AM and 3 PM east of the Allegheny Highlands.

The threat for showers will continue to diminish late this
afternoon and evening, but an isolated shower cannot be ruled
out as the cold front passes through.

A strong gradient due to the low strengthening to our west will
result in windy conditions today. The strongest winds are most
likely from mid-morning through mid-afternoon. This is where the
mixing layer will be increasing due to the dry slot, and the
wind field aloft will be quite strong. A High Wind Warning is in
effect for the ridges as well as southern Maryland and portions
of the Virginia Piedmont near the Potomac River through this
afternoon. South to southwest winds will gust around 60 mph
across these areas. A Wind Advisory is in effect elsewhere for
gusts around 50 to 55 mph. These strong winds combined with the
saturated ground does pose the threat for numerous fallen trees
during this time. Winds will gradually diminish late this
afternoon and evening (and turn to the west and northwest) as
the cold front passes through and wind field aloft weakens
significantly.

Dry and chillier conditions are expected overnight as high
pressure builds toward the area.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A wave of low pressure will track along a boundary to our south
(the cold front that passes through tonight), and this will
cause clouds to increase along with a chilly rain that will
break out later in the afternoon (especially northwest of
Interstate 95). The chilly rain will continue into Tuesday night
before gradually ending from northwest to southeast late Tuesday
night into Wednesday morning as the low departs. There will be
enough cold air aloft for snow in the mountains, and
accumulating snow is expected in the Allegheny and Potomac
Highlands as well as the Blue Ridge Mountains. Several inches of
snow are possible above 2000 feet. Snow may mix in even to the
valley floors of northern Maryland, extreme northern VA and
eastern WV, but any accumulation should be light (if any) and
confined to grassy surfaces.

High pressure will build overhead later Wednesday and Wednesday
night, but an upper-level trough will remain overhead. A couple
rain or snow showers cannot be ruled out across our northwest,
but most areas should be dry and chilly for this time of year.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure will be in control on Thursday and Thursday night
before shifting off the coast. With zonal flow aloft and the
upper jet lingering nearby, will be a fair amount of cloud
cover on Thursday with temperatures running slightly below
normal. Frost/freeze headlines will be possible Thursday night
outside of the urban areas as temperatures run 5 to 10 degrees
below normal, however cloud cover could have something to say
about that.

A weak area of low pressure will approach the Mid-Atlantic from the
Ohio Valley late Friday and Friday night, delivering our next
chance of rain. With the high migrating offshore and the low
approaching from the west, we'll be warm advecting, so
temperatures will moderate to near seasonal levels on Friday and
into Saturday. A shortwave trough will be dropping southward
from the Midwest on Saturday, helping maintain rain chances
across the area until a drying trend commences the latter half
of Saturday. There is model discrepancy in the progression of
the low and how long precip lingers on Saturday. High pressure
looks to return Saturday night and through much of the day on
Sunday with dry conditions and above normal temperatures
returning. Thereafter the forecast muddies with the depth upper
trough to our northwest and southern stream energy lifting
through the ArkLaTex region Sunday night. As a result, unsettled
weather could make a return Sunday night into early next week.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Widespread showers and IFR to MVFR conditions are expected
through mid-morning. A thunderstorm is possible as well, but
coverage should be isolated to scattered. Cigs will improve
later this morning and afternoon, but severe thunderstorms are
possible during this time. Damaging winds, large hail and even
a tornado are possible. The best chance for strong to severe
storms will be between 10 AM and 3 PM from southwest to
northeast.

Strong winds are also expected today with gusts around 40 to 45
knots. The strongest winds are most likely during this mid-
morning and afternoon hours. Winds will diminish this evening
(and turn from southwest to west and northwest) as a cold front
moves through and the gradient subsides. High pressure will
bring VFR conditions for most of Tuesday. Rain and subVFR
conditions are possible Tuesday night into Wednesday. Rain may
even mix with wet snow at KMRB. High pressure will bring dry
conditions later Wednesday and Wednesday night for most areas.

VFR conditions expected Thursday through Friday as high pressure
resides over the waters. Westerly breezes will gust upwards of 20
knots on Thursday before becoming light and northerly Thursday
night, then turning southerly on Friday as the high shifts offshore.
Weak low pressure may deliver rain to the terminals late Friday and
Friday night, with sub VFR conditions possible.

&&

.MARINE...
Strong low pressure will pass by to the west this morning and a
cold front will pass through the waters this evening. Strong
winds are expected today, and a Storm Warning is in effect for
the Maryland Chesapeake Bay south of Sandy Point and the lower
Tidal Potomac River south of Indian Head. A Gale Warning is in
effect for the rest of the waters. Wind gusts around 40 to 50
knots are expected from the south and southwest. The strongest
winds are most likely from mid-morning through this afternoon.

A Small Craft Advisory is in effect for the waters this evening,
and portions of the waters overnight as winds gradually diminish
behind a cold front. Another SCA may be needed for portions of
the waters Tuesday night into Wednesday as low pressure passes
to the south. High pressure should return for later Wednesday
into Wednesday night.

High pressure building into the region on Thursday will bring a
tightening gradient and westerly SCA gusts back to the waters. As
the high settles over the region late Thursday through Friday,
light northerly winds will turn southerly and remain sub SCA.

&&

.TIDES/COASTAL FLOODING...
Low pressure tracking west of the area today will continue to
deliver strong southerly flow over the waters. As a result, tidal
anomalies are rising sharply and will continue to do so until a
cold front moves through early this evening and westerly winds
take hold. As a result, Coastal Flood Warnings are in effect
for Anne Arundel, southern Baltimore, and southeast Harford
counties in Maryland for the high tide cycle later this morning
and afternoon. A Coastal Flood Advisory is in effect for the
District for this afternoons high tide cycle, with the potential
for additional advisories needed should anomalies rise faster
than currently forecast.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 6 PM EDT this evening for DCZ001.
     Coastal Flood Advisory from 11 AM this morning to 4 PM EDT
     this afternoon for DCZ001.
MD...High Wind Warning until 6 PM EDT this evening for MDZ013-014-
     016>018-501.
     Wind Advisory until 6 PM EDT this evening for MDZ003>006-011-
     503>508.
     High Wind Warning from 10 AM this morning to 6 PM EDT this
     evening for MDZ502.
     Coastal Flood Warning from 11 AM this morning to 9 PM EDT this
     evening for MDZ508.
     Coastal Flood Warning from 7 AM this morning to 9 PM EDT this
     evening for MDZ014.
     Coastal Flood Warning from 8 AM this morning to 9 PM EDT this
     evening for MDZ011.
VA...High Wind Warning until 6 PM EDT this evening for VAZ025-026-
     057-503-504.
     Flash Flood Watch until 9 AM EDT this morning for VAZ025-036-
     037-503-504-508.
     High Wind Warning until 6 PM EDT this evening for VAZ507-508.
     Wind Advisory until 6 PM EDT this evening for VAZ027>031-
     036>040-050>056-501-502-505-506.
WV...High Wind Warning until 6 PM EDT this evening for WVZ501-503-
     505-506.
     Wind Advisory until 6 PM EDT this evening for WVZ050>053-055.
     High Wind Warning from 10 AM this morning to 6 PM EDT this
     evening for WVZ502-504.
MARINE...Storm Warning until 6 PM EDT this evening for ANZ532>534-536-
     537-540>543.
     Gale Warning until 6 AM EDT early this morning for ANZ532>534-
     536-537-540>543.
     Gale Warning until 6 PM EDT this evening for ANZ530-531-535-
     538-539.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BKF
AVIATION...BJL/BKF
MARINE...BJL/BKF
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 13, 5:37 AM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
637 AM EDT Mon Apr 13 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
637 AM EDT Mon Apr 13 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible today. Damaging winds, large
hail, and an increased threat for tornadoes exists, especially
through mid-afternoon. Localized flooding is also possible as
well.

A High Wind Warning is in effect today for for Calvert, St
Mary's, Charles, Anne Arundel and Prince George's Counties. For
the rest of the area, a Wind Advisory is in effect.

A Storm Warning is in effect for the mid Chesapeake Bay and lower
and mid tidal Potomac today. A Gale Warning is in effect for the
northern Chesapeake Bay and upper Tidal Potomac River.

A Coastal Flood Warning is in effect for southeast Harford,
southern Baltimore, and Anne Arundel Counties today and this
evening. Moderate tidal flooding is expected around high tide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Please forward storm
reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
637 AM EDT Mon Apr 13 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible today, especially through mid-
afternoon. Damaging winds, large hail, and an increased threat for
tornadoes exists. Localized flooding is also possible.

A High Wind Warning is in effect for the Appalachians and Blue
Ridge Mountains and adjacent areas for today. A Wind Advisory is
in effect elsewhere.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow is expected along the ridges of the Allegheny and Potomac
Highlands as well as the Blue Ridge Mountains late Tuesday into
Wednesday morning. Accumulating snow is likely, and this may cause
travel disruptions during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Please forward storm
reports to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Nelson

When
April 13, 6:30 AM EST to 8:30 AM EST
Where
Nelson County, 0.69 mi S of Piney River to 0.74 mi S of Piney River
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.710, -79.020

Patrick Henry Highway was flooded near the VA Blue Ridge Railway Trail.

Flood, Nelson

When
April 13, 6:30 AM EST to 8:30 AM EST
Where
Nelson County, 0.54 mi SW of Massies Mill to 0.79 mi SSW of Massies Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.774, -79.007

Castle Creek Lane was flooded by Castle Creek.

Flood, Fairfax

When
April 13, 6:37 AM EST to 9:57 AM EST
Where
Fairfax County, 1.46 mi SW of Merrifield to 1.06 mi SW of Merrifield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.853, -77.247

The water level rose above minor flood stage at Strathmeade Springs. The level crested at 252.72 at 8:45 AM EST. Woodburn Road and Prosperity Avenue were flooded with at least six inches of water.

Flood, Fairfax

When
April 13, 6:40 AM EST to 3:01 PM EST
Where
Fairfax County, 0.62 mi NNW of Clarks Crossing to 0.73 mi NNW of Clarks Crossing
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.929, -77.302

The water level rose above minor flood stage at Wolf Trap on Difficult Run. The level crested at 195.85 at 10:05 AM EST. Six inches of water covered the road at its lowest point.

Flood, Nelson

When
April 13, 7:08 AM EST to 9:08 AM EST
Where
Nelson County, 1.97 mi NE of Warminster to 0.48 mi SSW of Howardsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.703, -78.698

Catell Road was washed out in multiple spots.

Flood, Fairfax

When
April 13, 7:26 AM EST to 9:26 AM EST
Where
Fairfax County, 0.82 mi WNW of Clarks Crossing to 0.34 mi WNW of Clarks Crossing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.924, -77.315

Lawyers Road was closed near the intersection with Hunter Mill Road due to flooding.

Flood, Nelson

When
April 13, 7:28 AM EST to 9:28 AM EST
Where
Nelson County, 1.05 mi E of Piney River to 1.25 mi E of Piney River
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.721, -79.001

The road was washed out near the intersection of Rose Mill Road and VA Highway 56.

Flood, Nelson

When
April 13, 7:30 AM EST to 9:30 AM EST
Where
Nelson County, 2.49 mi N of Adial to 1.85 mi N of Adial
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.886, -78.817

The road was flooding and there were home evacuations along Duncan Hollow Loop.

Flood, Albemarle

When
April 13, 8:15 AM EST to 12:27 PM EST
Where
Albemarle County, 2.97 mi SSE of Free Union to 2.93 mi SSE of Free Union
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.131, -78.548

The water level rose above minor flood stage in White Hall at the Mecums River. The level crested at 11.96 ft at 10:15 AM EST. Water reached the yard of a home along Free Union Road.

Flood, Madison

When
April 13, 8:30 AM EST to 1:46 PM EST
Where
Madison County, 2.73 mi E of Locust Dale to 2.37 mi NNE of Locust Dale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.329, -78.080

The water level rose above minor flood stage at Locust Dale along the Robinson River. The water level crested at 12.3 feet at 10:30 AM EST. Water covered a portion of Route 721.

Flood, Nelson

When
April 13, 8:43 AM EST to 8:48 AM EST
Where
Nelson County, 0.6 mi ESE of Rockfish to 1.06 mi WNW of Stage Bridge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.797, -78.759

The water level rose above minor flood stage along the Rockfish River at Greenfield. The water level crested at 12.03 feet at 8:45 AM EST.

Flood, Prince William

When
April 13, 11:42 AM EST to 11:12 PM EST
Where
Prince William County, 1.8 mi NW of Yorkshire to 1.73 mi NW of Yorkshire
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.797, -77.456

The water level rose above minor flood stage along Bull Run in Manassas Park. The level crested at 14.04 feet at 5:45 PM EST. Water covered backyards in the Yorkshire area. Portions of the trail system along Bull Run in the vicinity of Yorkshire were flooded.

Flood, Prince William

When
April 13, 12:56 PM EST to 6:27 PM EST
Where
Prince William County, 0.47 mi NNE of Bristow to 0.3 mi NNW of Manassas Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.726, -77.526

The water level rose above minor flood stage along Broad Run at Bristow. The level crested at 10.55 ft at 5:55 PM EST. Piper lane was flooded near Manassas Airport and trails near the stream were flooded.

Flood, Prince William

When
April 13, 1:28 PM EST to April 14, 12:02 AM EST
Where
Prince William County, 2.57 mi SW of Aden to 2.91 mi SSW of Aden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.620, -77.559

The water level rose above minor flood stage along Cedar Run in Aden. The level crested at 10.74 feet at 6:39 PM EST. Fleetwood Road was flooded near Cedar Run.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890427, 890428, 889867, 889868, 890430, 890431, 890432, 890435, 889869, 890263, 890265, 889871, 889872, 889875.